NuvaRing & Pulmonary Embolism

pulmonary embolismNuvaRing pulmonary embolism is a sudden blockage of a lung artery caused by the NuvaRing birth control device. Hormonal contraception methods were shown to solicit various cardiovascular problems such as pulmonary embolism. NuvaRing pulmonary embolism is only one of the different health complications possible from the use of NuvaRing. Some of the other health problems that have resulted from NuvaRing are blood clots, deep vein thrombosis (DVT), and stroke.

Women considering the use of NuvaRing are encouraged to discuss the risk potential with their health care providers. The incidence of NuvaRing pulmonary embolism as well as other health conditions has led to thousands of NuvaRing users filing suit against the manufacturers, Merck & Co.

Causes of NuvaRing Pulmonary Embolism

NuvaRing pulmonary embolism is closely tied with other cardiovascular problems linked to NuvaRing. For example, NuvaRing is known to cause blood clots in many of its users and NuvaRing pulmonary embolism is when a blood clot flows through the bloodstream and becomes lodged in a lung artery.

Likewise, a pulmonary embolism could be the result of a deep vein thrombosis (or DVT), where a blood clot forms within a deep vein of the body—often times the lower leg—and breaks off into the bloodstream. In fact, since most pulmonary embolisms occur in conjunction with DVT, doctors refer to the two conditions together as venous thromboembolism (VTE).

Hormonal contraception is one of the factors that can influence a woman developing a cardiovascular issue like NuvaRing pulmonary embolism. Other factors include lifestyle characteristics that also affect cardiovascular health such as smoking, sedentary lifestyle, and obesity.

More contributing factors to NuvaRing pulmonary embolism:

  • Elevated clotting factors from an inherited blood clotting disorder
  • Family history of pulmonary embolism or deep vein thrombosis
  • Increased age
  • History of cancer
  • Cancer treatment

Symptoms of NuvaRing Pulmonary Embolism

Since NuvaRing pulmonary embolism affects arteries in the lungs, signs and symptoms of NuvaRing pulmonary embolism include symptoms affecting respiratory function like shortness of breath, trouble breathing, chest pain, and coughing. Symptoms of NuvaRing pulmonary embolism can also be from DVT. Symptoms from this condition include swelling of a leg or a vein in the leg, tenderness or pain in the leg, increased warmth in the leg, and reddened or discolored skin.

Other symptoms of NuvaRing pulmonary embolism:

  • Lightheadedness
  • Excessive perspiration
  • Weak pulse
  • Rapid heart rate, or tachycardia
  • Irregular heart rate, or arrhythmia

Increased Cardiovascular Problems from NuvaRing

A current research indicated that NuvaRing has more than a 50 percent chance of causing cardiovascular problems than other forms of birth control. Another research reported that NuvaRing pulmonary embolism and stroke from blood clots and deep vein thrombosis are 2.5 to 3 times more likely to occur in women using NuvaRing than women using oral contraceptives.

Risk of Death from NuvaRing Pulmonary Embolism

NuvaRing pulmonary embolism is a volatile condition that can result in death for a NuvaRing user. Not every case of NuvaRing pulmonary embolism is fatal, although NuvaRing pulmonary embolism is a particularly dangerous condition caused by NuvaRing. The likelihood of death depends on the size of the blood clot, or embolus. A large embolus can possibly block a major lung artery, such as the pulmonary artery, and this can quickly cause a person’s death.

Non-fatal cases of NuvaRing pulmonary embolism are likely to cause severe lung damage. The resulting complications from NuvaRing pulmonary embolism mostly depend on the size of the embolus and the location of the blockage. Various other health issues that a person has might also contribute to the resulting health problems from NuvaRing pulmonary embolism. There are currently several lawsuits relating to wrongful death from NuvaRing pulmonary embolism.

View Sources
  1. Cooper, Jhoana. "Warning Label Misleads About Risks of Nuvaring Pulmonary Embolism." Articlesbase. N.p., 06 Sep 2008. Web. 23 May 2013. http://www.articlesbase.com/acne-articles/warning-label-misleads-about-risks-of-nuvaring-pulmonary-embolism-551405.html
  2. Janata, K., M. Holzer, H. Domanovits, M. Mullner, A. Bankier, A. Kurtaran, HC. Bankl, and AN. Laggner. "Mortality of patients with pulmonary embolism." US National Library of Medicine National Institutes of Health. (2002): 766-772. Web. 23 May. 2013. http://www.ncbi.nlm.nih.gov/pubmed/12416281
  3. United States. U.S. Department of Health & Human Services. National Heart, Lung, and Blood Institute. Web. http://www.nhlbi.nih.gov/health/health-topics/topics/pe/